“He needs Narcan!” a woman screamed Friday, helping a slumped-down man walk into the emergency room at University Hospital’s Elyria Medical Center.
“No I don’t!” said the man, who was helped into a wheelchair by nurses.
The woman dropped to one knee and described seeing her friend in the street before she picked him up in her car. “Tell them the truth, that you did some heroin,” she told the thin, balding man who appeared to be in his 30s or early 40s.
“We’re not here to judge. We’re just hear to help you out,” a nurse told the man. “”Why are you here? We can’t help you if you don’t tell me.”
Friday’s incident was typical of what Lorain County doctors have seen since the heroin epidemic began here in 2012. We happened to witness it on the way to speak with Dr. Richard Hausrod, chairman of the Department of Emergency Medicine.
An average of 10 to 15 overdose victims arrive at the hospital each week, he said. When Hausrod began practicing at the hospital in 2006, it was five to 10 per month.
About 75 percent of victims are taken inside by paramedics with the remainder often dropped off in or outside the lobby by friends of the victims. Hausrod said the people dropping off the victims often quickly leave because they are addicts themselves and fear they’ll be questioned by police.
Those moved inside by paramedics have already been treated with naloxone, a synthetic narcotic that blocks the effects of opioids on the nervous system and can revive overdose victims if used promptly.
Naloxone, sold under the brand name Narcan, can be administered intravenously or in a nasal spray and cannot be used on people who are conscious, like the man at the ER on Friday.
In the past, Hausrod said one dose of naloxone, about two milligrams, was enough to revive victims. But because many victims have used heroin mixed with fentanyl, a synthetic drug five to 10 times more potent than heroin, Hausrod said five doses are often needed for revival.
He said patients, whose faces often turn blue from asphyxiation before being revived, are sometimes combative when revived. They sometimes take a swing at doctors and nurses. Others are confused and surprised.
Many leave the hospital soon after revival. Some are convinced to stay for an hour for observation and some lose consciousness while under observation and have to be revived again. Others go through withdrawal, an excruciating experience that often includes diarrhea, nausea, shaking, sweating, and vomiting.
Hausrod said he explains to patients that they almost died but he tries not to be judgmental. He diplomatically tries to convince addicts to seek treatment.
He understands that addicts must want help before they accept it.
“I know it’s not easy,” he said. “Sometimes I just hope that I’m able to plant that seed to get them on the road to recovery.”
Working in an emergency room can be incredibly stressful and dealing with overdose victims exacerbates stress. Hausrod said staff try to talk to each other about their experiences to cope, particularly when a patient fatally overdoses. That happens once or twice per month.
“The sad thing is we all develop a tough skin the longer you work here,” he said. “It just becomes part of the job.”
Evan Goodenow can be reached at 440-775-1611 or @GoodenowNews on Twitter.
Evan Goodenow | Oberlin News-Tribune Dr. Richard Hausrod frequently treats opiate overdose victims and said he tries to encourage them to seek treatment without being judgemental.